Florida, 2018Hail and Lightning Strike in Florida, June 14, 2018
June 14, 2018 · NWS MLB · 2 events in 2 counties and zones
Numerous showers and thunderstorms developed along the collision of the east and west coast sea breeze in eastern Orange and eastern Seminole County. One storm became strong and produced penny sized hail just east of Geneva.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed along the collision of the east and west coast sea breeze in eastern Orange and eastern Seminole County. One storm became strong and produced penny sized hail just east of Geneva. Then, as these storms pushed east towards the coast, one storm produced a lightning strike that injured three people that were near the edge of the boardwalk in New Smyrna Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 14, 1:51 PM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 14, 1:51 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
251 PM EDT Thu Jun 14 2018
.DISCUSSION...
Tonight...The sea breezes are spreading inland, but so far
convection has been isolated. The west coast boundary was making
more progress as some drier air aloft and westerly flow were
spreading outflow boundaries inland a little faster. A collision
between the west and east coast boundaries will generate a few
strong storms by early evening. The HRRR shows this should be
near to just east of I-4, but will keep 30 percent rain chances
for most areas through evening.
Fri-Sat...A trough will move off the eastern seaboard and the
associated frontal boundary will drop southward over the
Atlantic. This will keep the subtropical ridge suppressed to our
south. Forecast soundings show a deep westerly wind flow, but
rather light around 10 knots. The GFS shows a band of drier air
expanding across the area, especially in the north, but the ECMWF
is not nearly so dry. GFS MOS PoPs are 10-40% Fri and around 20%
Sat, but have gone closer to a model blend, which is similar to
our previous forecast of scattered PoPs. MOS continues to have
highs in the north interior 94-96 degrees, but with scattered
coverage of afternoon storms, we haven't seen those readings yet,
so will continue to undercut MOS a couple degrees.
Previous Discussion...
Sun-Wed...Broad high pressure ridging aloft centered over the Ohio
Valley extends southward to across the Florida Peninsula early in
the period. This high pressure gets pushed southward to across the
Gulf Coast States through early next week, then retrogrades toward
east Texas midweek. As this occurs, the latest GFS takes a shortwave
trough along the eastern seaboard and drops it southward where a
closed low circulation develops aloft by late Mon over the Bahamas.
Rotating around the periphery of the previously mentioned high
pressure, it continues through the Florida Straits where it finally
weakens into midweek.
At the surface, weak high pressure off of the Carolina coast
weakens further as it slides into the western Atlc. With surface/mid-
level high pressure now out of the way, a surface boundary is able
to sag southward and may potentially align east-west across as far
south as the Gulf Coast States and southeast U.S. very late in the
period. Onshore surface flow develops Sun into Mon and veers more
southerly on Tue, then SWRLY on Wed ahead of the aforementioned
approaching front to the north. The daily east-west coast sea breeze
regimes will develop each afternoon at least thru Tue and perhaps
even on Wed. Some periodic drier air may very well keep PoPs near or
just below climo for much of this period. Temperatures should be
near or just above seasonal norms.
&&
.AVIATION...
High resolution models are indicating isolated coverage of showers
and storms this afternoon and evening, with storms moving from west
to east. Most of the activity will be concentrated around the
collision of the east and west coast sea breezes, as well as along
any outflow boundaries. Have included TEMPO groups at KMCO-KSFB-KISM-
KDAB as these terminals are most likely to see late
afternoon/evening storms develop. Any strong storm will be capable
of producing IFR visibilities and MVFR ceilings. There is
uncertainty regarding possible storms affecting KTIX-KMLB later this
afternoon, have only included VCTS in TAFs for now, but a TEMPO
group may need to be added once storms get going across the
interior. Elsewhere at KLEE and the Treasure Coast, early showers
and vicinity thunderstorms are likely through 14/21Z, then VCSH
through sunset. Most storms will dissipate after sunset and VFR
conditions will prevail overnight. Expecting another round of late
afternoon showers and storms for Friday.
&&
.MARINE...
Tonight-Friday...High pressure ridge axis will stay suppressed to
our south and provide a southwest gradient wind. Speeds look 10
knots or less, except for a diurnal increase this evening to 10-15
knots offshore. Seas will be 1-2 feet nearshore and up to 3 feet
offshore. We're calling for a few mainland storms to push back to
the coast through this evening and isolated storms could form
overnight especially along the Gulf Stream.
Saturday-Tuesday...The ridge axis will stay suppressed south of the
state as a frontal trough drops southward over the Atlantic. There
will be one more day of light offshore winds on Saturday, then high
pressure behind the frontal trough will build north of the waters
and produce an onshore wind flow Sunday. Speeds don't look strong,
maybe a short period up to 10-15 knots, but otherwise 10 knots or
less as the ridge axis settles close to the waters early next week.
Weak steering flow may result in afternoon storms on Saturday
staying over the mainland. The tail end of the frontal trough
should provide a period of showers/storms on Sunday which drop from
north to south over the waters. The models show a drier air mass
and little rain chance for Mon-Tue.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 91 74 90 / 30 30 10 20
MCO 73 93 74 93 / 30 50 10 30
MLB 74 90 75 90 / 30 30 10 30
VRB 73 91 74 90 / 30 30 20 30
LEE 74 93 75 93 / 20 30 10 30
SFB 73 93 74 93 / 30 30 10 40
ORL 74 93 76 93 / 30 50 10 30
FPR 72 90 73 90 / 30 30 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
FORECASTS...Lascody
RADAR...Volkmer
AVIATION/RADAR...Rodriguez
Hazardous weather outlook, Jun 14, 4:32 AM EST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
532 AM EDT Thu Jun 14 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-150000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
532 AM EDT Thu Jun 14 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered lightning storms are expected to develop this afternoon
as the east coast sea breeze pushes inland across the coastal
counties. Late in the day, the focus for storms will shift to the
interior counties as a result of boundary collisions. A few strong
storms are likely once again capable of producing frequent
lightning strikes, gusty winds up to 50 mph and small hail. Slow
storm motion toward the east at 10 to 15 mph will produce some
heavy downpours and a quick one to two inches in localized areas.
.RIP CURRENT IMPACT...
A Moderate Risk of rip currents will exist at the beaches of east
central Florida. The greatest threat will be during the afternoon
due to tidal effects. Always swim within sight of a lifeguard.
.MARINE THUNDERSTORM GUST IMPACT...
A few strong storms will develop this afternoon as the east coast
sea breeze pushes inland, then interacts with the west coast sea
breeze late in the day over the interior. Storm motion will be
toward the east at 10 to 15 mph. Mariners near the coast as well
as across inland lakes should be prepared to seek safe harbor
this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Isolated to scattered storms will develop each afternoon and evening
along sea breeze and outflow boundaries. Locally heavy rainfall,
gusty winds and frequent lightning strikes will occur with some
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Kelly
In the hours before
Special weather statement, Jun 14, 4:37 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
537 PM EDT THU JUN 14 2018
FLZ059-142145-
St. Lucie FL-
537 PM EDT THU JUN 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE COUNTY
UNTIL 545 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Fort Drum. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern St.
Lucie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2741 8046 2740 8068 2754 8068 2754 8049
TIME...MOT...LOC 2136Z 259DEG 4KT 2750 8062
Rodriguez
Special weather statement, Jun 14, 5:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
643 PM EDT THU JUN 14 2018
FLZ045-147-142315-
Northern Brevard County FL-Orange FL-
643 PM EDT THU JUN 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD AND
SOUTHEASTERN ORANGE COUNTIES UNTIL 715 PM EDT...
At 643 PM EDT, Doppler radar was tracking a strong thunderstorm near
Christmas, moving east at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Titusville, Cocoa, Wedgefield, Port Saint John and Christmas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2839 8066 2844 8105 2853 8108 2861 8105
2861 8097 2863 8096 2866 8067
TIME...MOT...LOC 2243Z 268DEG 20KT 2852 8094
RodriguezSpecial weather statement, Jun 14, 5:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
648 PM EDT THU JUN 14 2018
FLZ041-046-141-147-142315-
Coastal Volusia FL-Northern Brevard County FL-Seminole FL-
Inland Volusia FL-
648 PM EDT THU JUN 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEMINOLE...NORTHWESTERN
BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 715 PM EDT...
At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving north at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Scottsmoor, Chuluota, Geneva, Mims and Maytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2881 8083 2861 8094 2861 8112 2887 8109
TIME...MOT...LOC 2248Z 186DEG 11KT 2869 8103
Rodriguez
Hail, Seminole
- When
- June 14, 6:00 PM EST
- Where
- Seminole County, 1.39 mi ESE of Bridgend
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.740, -81.100
A trained spotter reported penny sized hail along State Road 46 just east of Geneva. The spotter also reported strong winds and a number of small branches on the roadway.
Lightning, Volusia
- When
- June 14, 6:23 PM EST
- Where
- Volusia County, 1.84 mi NE of Ellison Acres
- Injuries
- 3 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.070, -80.910
Broadcast Media relayed reports that three people were injured after being struck by lightning at the Smyrna Dunes Park, just south of Ponce Inlet, in New Smyrna Beach. A good samaritan called 911 after finding three people injured on the boardwalk in Smyrna Dunes Park from a lightning strike. The good samaritan helped revive one victim by performing life-saving CPR. Once firefighters arrived they provided medical assistance to the victims, and transported all of them to a local hospital where they were treated for minor injuries.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, June 14, 2018$585,000 · EF0 · 39 events
- Flooding in Iowa, June 14 to 15, 2018$250,000 · 3 events
- Tornadoes and Hail in North Dakota, June 14 to 15, 2018EF1 · 28 events
- Hail and Damaging Winds in North Carolina, June 14, 2018$80,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Missouri, June 14, 2018$17,000 · 1.75 in hail · 20 events
- Damaging Winds in Missouri, June 14, 2018$36,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Missouri, June 14, 20181 injured · 1.25 in hail · 17 events
- Hail and Damaging Winds in South Carolina, June 14, 2018$17,000 · 1 in hail · 5 events
- Lightning Strike in Texas, June 14, 2018$15,000 · 1 event
- Hail and Damaging Winds in South Carolina, June 14, 20181.25 in hail · 9 events
- Flash Flooding and Hail in Iowa, June 14, 20181.25 in hail · 8 events
- Hail and Damaging Winds in Iowa, June 14, 2018$2,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750828, 750827.